Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 355, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2016, 1:38 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 1:38 PM MDT (19:38 UTC)
- Expired
- Jul 15, 2016, 2:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 70.0 mph
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 1:49 PM MDT | FUNNEL CLOUD | 5 N Arapahoe, CO | |
| Jul 15, 2:08 PM MDT | TORNADO | 5 S Arapahoe, CO | |
| Jul 15, 2:19 PM MDT | HAIL 2.5 | Arapahoe, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS53 KGLD 151938
SVRGLD
COC017-KSC199-152030-
/O.NEW.KGLD.SV.W.0355.160715T1938Z-160715T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 230 PM MDT
* AT 138 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
NORTHWEST OF WESKAN...OR 16 MILES NORTHEAST OF CHEYENNE
WELLS...MOVING SOUTH AT 25 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...THREE INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
WESKAN AND ARAPAHOE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3865 10221 3896 10225 3898 10196 3874 10183
3870 10201 3870 10204 3869 10205
TIME...MOT...LOC 1938Z 339DEG 20KT 3894 10209
HAIL...3.00IN
WIND...70MPH
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:41 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 15, 11:41 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1141 AM MDT FRI JUL 15 2016 .SHORT TERM...(Today and tonight) Issued at 342 AM MDT Fri Jul 15 2016 Latest upper air analysis indicates northwest flow over the Plains. Embedded in the flow are several subtle short wave troughs. One of these troughs is accompanying a small group of storms in the Northern Plains southward. Am expecting the short wave trough with the storms currently in South Dakota to trigger storms over Nebraska as it moves southward. This morning a group of storms may move over the northeast part of the Tri-State Area ahead of the short wave trough that was over the Northern Plains during the night. Models disagree with whether the environment will be unstable enough for the storms to develop. However most of the storm activity with this short wave trough will be east of the area. Behind this short wave trough another one will develop over the northwest part of the area over the dry line during the late morning and early afternoon then move southeast. Near term model data indicates a broken line of storms develop ahead of this trough in the late morning then possibly fade as the storms move southeast away from the lift of the trough. During the afternoon southeast winds will become breezy and one of two scenarios for storm activity may occur with the short wave trough over the west. Either it will move southeast and continue to generate storms ahead of it with another short wave trough developing over the west part of the area or the trough will linger over the west and deepen...sending out storms ahead of it through the afternoon. Due to the complicated array of short wave troughs moving through today difficult to have confidence in the behavior of one particular short wave trough. Either way chances for rainfall increase during the afternoon as a short wave trough deepens over the dry line on the western border of the area and then begins to move southeast as the environment becomes more unstable. Outflow winds from the storm activity will aid in triggering additional storm development in the unstable environment with large scale lift overhead. Tonight storm activity will be at its peak during the early evening as the short wave trough continues to move southeast across the Tri- State Area. The storm activity will come to an end from west to east during the night. Am expecting the storms today to be strong to severe. Main threats will be hail up to baseball size and damaging wind gusts. With a strengthening low level jet in the afternoon especially the late afternoon, and LCLs fairly low a tornado may develop from any existing thunderstorms. .LONG TERM...(Saturday through Thursday) Issued at 246 AM MDT Fri Jul 15 2016 Saturday will be dry despite a short wave trough moving across the Tri-State Area. The large dew point depressions and a cap will prevent any storms from firing most of the day. During the latter half of the afternoon close to early evening elevated CAPE will develop north of Highway 36 along the nose of a developing low level jet. In addition an upper level short wave trough will move across this elevated CAPE field beginning close to early evening. Am expecting the trough to trigger storms along the dry line initially with storm activity continuing eastward along the elevated CAPE axis. Saturday night the elevated CAPE axis will expand east north of Highway 36 as the upper level short wave trough continues to move eastward along this axis. Am expecting storm activity to spread east ahead of the upper level trough. Locations east of Highway 83 may have some storm activity overnight as the elevated CAPE axis shifts over that part of the area before the short wave trough exits the Tri-State Area. Sunday will be dry for most of the day as laminar flow moves over the area. A pre-frontal trough will move through the area during the morning causing the winds to turn to the north then east through the day. Behind the pre-frontal trough mid level dewpoints increase. During the latter half of the afternoon an upper level short wave trough will move into the Tri-State Area from the west. Storms will develop along the dry line west of the area then accompany the short wave trough into the area. Sunday night the short wave will move across the area. Due to the somewhat large dew point depression am thinking the storm activity will be fairly isolated across the area. Monday through Thursday are going to be drier and hotter across the Tri-State region due to a strong ridge centered over the mid CONUS states. The GFS and European have potential for PoPs each day but confidence is low that there will be any precipitation due to the strength of the high pressure. The only day, currently, that slight PoPs were included in the forecast was Monday night due to the models showing a stronger signal that period. The remainder of the long term period will be dry. Temperatures are expected to reach the 100s by Tuesday/Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Jul 15 2016 Primary aviation concern will be thunderstorm activity at both KGLD and KMCK. Early in the TAF period showers/thunderstorms are in the process of moving within the vicinity/over KMCK and should be east of the terminal after another hour. Additional (strong to severe) thunderstorm activity is expected to develop near the Colorado state line with activity increasing in coverage through the afternoon and spreading south and east. This should impact KGLD and move within the vicinity of KMCK. Activity should transition out of the vicinity of both terminals by late evening. Lingering low level moisture could lead to periods of stratus development around 1200-2500 kft...mainly around sunrise. I was not confident enough to introduce this as guidance is showing a very large spread and consensus is favoring VFR at both terminals. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...JTL/CLT AVIATION...DR
Hazardous weather outlook, Jul 15, 10:40 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).
In the hours before
Special weather statement, Jul 15, 1:04 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT FRI JUL 15 2016 COZ091-092-KSZ013-027-151915- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS- 104 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 115 PM MDT... AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY STRENGTHEN RAPIDLY...THOSE IN THE IMPACTED AREA SHOULD STAY ALERT FOR POSSIBLE WARNINGS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 169. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3902 10229 3927 10215 3919 10175 3890 10189 TIME...MOT...LOC 1903Z 297DEG 25KT 3911 10205 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:04 PM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Jul 15, 1:10 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 50 min |
| Jul 15, 2:14 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 46 min |
| Jul 15, 2:52 PM MDT | Special Weather Statement | GLD | Greeley | 8 min |
| Jul 15, 2:59 PM MDT | Special Weather Statement | GLD | Greeley | 16 min |
| Jul 15, 3:05 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
| Jul 15, 3:41 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 49 min |
| Jul 14, 6:06 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Jul 14, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:38 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Jul 14, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Jul 14, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 27 min |
| Jul 15, 1:01 AM MDT | Special Weather Statement | GLD | Phillips | 14 min |
| Jul 15, 1:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 30 min |
| Jul 15, 1:43 PM MDT | Tornado Warning | GLD | Cheyenne | 17 min |
| Jul 15, 1:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jul 15, 2:10 PM MDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Jul 15, 2:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.